Das, S. K., Mohammed, W., Srikanth, S., Rao, V. U. M.
Vancomycin, a glycopeptide antibiotic originally derived from Streptomyces (Norcadia) orientalis, is a widely used antibiotic for severe Gram-positive bacterial infections, especially those caused by emerging strains of methicillin-resistant Staphylococcus aureus and coagulase-negative staphylococci. Initial preparations of Vancomycin contained many impurities frequently associated with adverse effects. The most common adverse reaction is the “red man syndrome”. Chest pain, hypotension and muscle spasm may also occur. Other related-side effects include ototoxicity, neutropenia, fixed drug eruptions, fever, phlebitis, nephrotoxicity. There is a reduction in the incidence of adverse effects currently due to well controlled drug administration. Here we report two cases of Vancomycin induced fever and chills developed after treating with constant intravenous infusion. In both these cases patient were admitted with septic arthritis and were treated with Vancomycin infusion. In both the cases ‘drug induced fever & chills’ was confirmed based on increase in temperature noted in temperature chart. Though Vancomycin induced fever & Chills is a rare adverse effect and can be well managed with administration of paracetamol (acetaminophen) without causing any further complications, careful and constant monitoring should be implemented and such adverse effects must be reported properly. Each intravenous dose of Vancomycin should be administered over at least a 60 min interval to minimize the infusion-related adverse effects. Longer infusion times should be used in patients receiving doses considerably larger than 1 g Vancomycin.
Vancomycin, Drug Induced Fever & Chills, Rare Adverse Effect
Cite This Article
Das, S. K., Mohammed, W., Srikanth, S., & Rao, V. U. M. (2014). Vancomycin Induced Fever & Chills in Pediatrics: A Rare Adverse Effect. International Journal for Pharmaceutical Research Scholars (IJPRS), 3(2), 914-919.